THE OCCURRENCE of oxidative hemolysis as evidenced by methemoglobinemia, sulfhemoglobinemia, and increased erythrocyte destruction following the ingestion of acetophenetidin in certain individuals is well-known.1 While in some cases erythrocyte glucose 6-phosphate-dehydrogenase (G-6-PD) deficiency has been incriminated, in the majority of the cases there has been no valid explanation for the acetophenetidin toxicity; allergy or idiosyncrasy to acetophenetidin has been suggested.2 Recently, we had the opportunity to study a 17-year-old girl with methemoglobinemia and hemolytic anemia which occurred following acetophenetidin intake. On several occasions 50% of the hemoglobin was methemoglobin and hemolysis was so severe that the patient required multiple blood transfusions.
The activity of G-6-PD, 6-phosphogluconate dehydrogenase (6-P-GD), diaphorase, glutathione, reductase, and the concentration of reduced glutathione within the red cells were adequate. The hemoglobin showed no physicochemical abnormality. Examination of the patient's urine revealed the presence of several compounds which were not known metabolites of acetophenetidin.